Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 39, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 1, 2008, 1:34 PM MDT for Beaverhead County, Madison County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2008, 1:34 PM MDT (19:34 UTC)
- Expired
- Jul 1, 2008, 2:15 PM MDT
- In force
- 41 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Beaverhead County, MT, Madison County, MT
The radar
The Pocatello radar (KSFX), 217 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.6 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 1616 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 011934 SVRTFX MTC001-057-012015- /O.NEW.KTFX.SV.W.0039.080701T1934Z-080701T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 134 PM MDT TUE JUL 1 2008 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BEAVERHEAD COUNTY IN SOUTHWEST MONTANA... SOUTHEASTERN MADISON COUNTY IN SOUTHWEST MONTANA... * UNTIL 215 PM MDT * AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES NORTHEAST OF MONIDA...MOVING NORTHEAST AT 31 MPH. * THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF SOUTHEASTERN BEAVERHEAD AND SOUTHEASTERN MADISON COUNTIES. HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH ARE LIKELY WITH THIS STORM. LAT...LON 4530 11188 4486 11136 4465 11214 4479 11230 TIME...MOT...LOC 1934Z 231DEG 27KT 4478 11211 $$ COHEN
2 follow-up statements
000 WWUS55 KTFX 012002 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 202 PM MDT TUE JUL 1 2008 MTC001-057-012015- /O.CON.KTFX.SV.W.0039.000000T0000Z-080701T2015Z/ BEAVERHEAD MT-MADISON MT- 202 PM MDT TUE JUL 1 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR SOUTHEASTERN MADISON AND SOUTHEASTERN BEAVERHEAD COUNTIES... AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL MADISON COUNTY...OR 31 MILES NORTHWEST OF ISLAND PARK...MOVING NORTHEAST AT 36 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. LAT...LON 4530 11188 4486 11136 4465 11214 4479 11230 TIME...MOT...LOC 2002Z 208DEG 31KT 4488 11178 $$ COHEN
000 WWUS55 KTFX 012014 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 214 PM MDT TUE JUL 1 2008 MTC001-057-012024- /O.EXP.KTFX.SV.W.0039.000000T0000Z-080701T2015Z/ BEAVERHEAD MT-MADISON MT- 214 PM MDT TUE JUL 1 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON AND SOUTHEASTERN BEAVERHEAD COUNTIES WILL EXPIRE AT 215 PM MDT... NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE... THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. LAT...LON 4530 11188 4486 11136 4465 11214 4479 11230 TIME...MOT...LOC 2014Z 208DEG 31KT 4497 11171 $$ COHEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:40 AM MDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 1, 9:40 AM MDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 940 AM MDT TUE JUL 1 2008 .DISCUSSION... GOING FORECAST IN GOOD SHAPE. NO UPDATE ANTICIPATED. THE ATMOSPHERE CONTINUES TO DESTABILIZE AND THUNDERSTORMS LIKELY TO DEVELOP THIS AFTERNOON. SOME STORMS MAY BECOME SEVERE. TEMPERATURES LOOK ON TRACK. EMANUEL && .AVIATION... UPPER LEVEL RIDGE REMAINS OVER THE AREA TODAY...BUT A DISTURBANCE WILL MOVE THROUGH THE RIDGE LATE THIS AFTERNOON THROUGH WEDNESDAY MORNING. THIS FEATURE WILL TRIGGER SCATTERED THUNDERSTORMS WITH GUSTY WINDS...LOCALLY HEAVY RAINS AND SMALL HAIL FROM AROUND 20Z THROUGH AT LEAST 03Z. LOCAL MVFR CONDITIONS SHOULD BE EXPECTED NEAR THUNDERSTORMS...WHILE VFR CONDITIONS PREVAIL ELSEWHERE. MID LEVEL CLOUD COVER AND SCATTERED TO NUMEROUS SHOWERS WILL PREVAIL ACROSS MUCH OF NORTH CENTRAL MONTANA AFTER 03Z WEDNESDAY DUE TO LOW LEVEL UPSLOPE FLOW. MPJ && .PREV DISCUSSION...ISSUED 440 AM MDT TUE JUL 1 2008 TODAY THROUGH THURSDAY...ALTHOUGH A FRONTAL BOUNDARY MOVED SOUTH OUT OF CANADA OVERNIGHT OVER NORTH CENTRAL AND CENTRAL MONTANA...THE AIRMASS REMAINS SOMEWHAT MILD AND UNSTABLE UNDER A WEAKENING UPPER LEVEL RIDGE. A FEW THUNDERSTORMS CONTINUE TO GENERATE OVER THE MOUNTAINS OF WESTERN AND SOUTHWEST MONTANA AND MOVE OVER THE PLAINS OF CENTRAL AND NORTH CENTRAL MONTANA ALONG THE FRONTAL CONVERGENCE. THEREFORE...WILL KEEP AT LEAST ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS MORNING. OTHERWISE...THE MAIN WEATHER PRODUCER TODAY THROUGH WEDNESDAY WILL BE AN UPPER LEVEL SHORTWAVE TROUGH APPROACHING MONTANA FROM THE SOUTHWEST. THIS SHORTWAVE IS TAPPING INTO ABUNDANT PACIFIC MOISTURE AND WILL RAISE DEWPOINTS INTO THE UPPER 40S TO MID 50S ACROSS THE AREA TODAY. DESPITE THE COOLING TEMPERATURES BEHIND THE FRONTAL BOUNDARY TODAY...TEMPERATURES WILL WARM TO JUST ABOVE SEASONAL AVERAGES. THE AIRMASS WILL ALSO BECOME INCREASINGLY UNSTABLE THROUGHOUT THE DAY AND THE FRONTAL BOUNDARY WILL PROVIDE A GOOD FOCUS FOR THUNDERSTORM DEVELOPMENT. ALTHOUGH THE WIND SHEAR IS FAIRLY WEAK ACROSS THE AREA...MARGINALLY STEEP TEMPERATURE LAPSE RATES WILL PROVIDE ENOUGH INSTABILITY TO PROMOTE STRONG TO SEVERE THUNDERSTORMS. THE INCREASING MOISTURE COULD CAUSE SOME STORMS TO DEVELOP LARGE HAIL...AND MARGINALLY DEEP INVERTED-V FORECAST SOUNDINGS INDICATE THE POTENTIAL FOR STRONG WIND GUSTS. STORMS WILL DECREASE LATER THIS EVENING AND OVERNIGHT...BUT THE SHORTWAVE TROUGH AND ITS ASSOCIATED MOISTURE WILL LINGER OVER THE AREA THROUGH WEDNESDAY FOR A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS. THE UPPER LEVEL RIDGE AXIS WILL SHIFT WEST OF THE AREA ON WEDNESDAY...ALLOWING TEMPERATURES TO COOL FURTHER AND FALL BELOW NORMAL. THE UPPER LEVEL RIDGE WILL THEN SHIFT BACK OVER THE AREA WEDNESDAY NIGHT INTO THURSDAY...FOR GRADUALLY DRYING AND WARMING CONDITIONS. HOWEVER...A WEAK DISTURBANCE WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO SOUTHWEST AND WESTERN MONTANA THURSDAY AFTERNOON. COULSTON THURSDAY NIGHT THROUGH SUNDAY NIGHT...MEDIUM RANGE MODELS ARE IN PRETTY GOOD AGREEMENT FOR LATE THIS WEEK AND INTO THE WEEKEND. PERIOD STARTS OFF WITH CONTINUED HOT TEMPERATURES AS A STRONG UPPER LEVEL RIDGE REMAINS OVER THE NORTHERN ROCKY MOUNTAINS. THIS FEATURE WILL MOVE SLOWLY EAST AND BE SLIGHTLY SQUASHED DOWN AS ENERGY MOVES INLAND FROM THE EASTERN PACIFIC ON FRIDAY. SHORTWAVE ENERGY CONTINUES TO MOVE EAST FRIDAY NIGHT AND SATURDAY WITH THE UPPER RIDGE BECOMING COMPLETELY FLATTENED BY SATURDAY NIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THIS PERIOD AND WEEKEND TEMPERATURES WILL RUN 5 TO 10 DEGREES COOLER THAN THOSE OF FRIDAY. HOWEVER...AFTERNOON HIGHS ARE STILL EXPECTED TO REMAIN ABOVE SEASONABLE AVERAGES. THE SHORTWAVE TROUGH WILL MOVE EAST OF MY FORECAST AREA ON SUNDAY AND MODELS SUGGEST THAT A WEAK SHORTWAVE RIDGE WILL BUILD OVER THE NORTHERN ROCKY MOUNTAINS AHEAD OF THE NEXT TROUGH. MPJ MONDAY AND TUESDAY...LATEST MODELS INDICATE A WESTERLY FLOW ALOFT WITH WEAK DISTURBANCES PASSING THROUGH FROM THE WEST. AT THIS TIME DO NOT ANTICIPATE MUCH MOISTURE FROM THE DISTURBANCES ISOLATED THUNDER WILL BE POSSIBLE IN THE SOUTHWEST. TEMPERATURES ARE EXPECTED TO BE ABOVE NORMAL THROUGH THE PERIOD. SAUCIER && .FIRE WEATHER... UPDATED 420 AM MDT. AN APPROACHING SHORTWAVE TROUGH WILL CAUSE SHOWERS AND THUNDERSTORMS TO INCREASE ACROSS SOUTHWEST...CENTRAL...AND NORTH CENTRAL MONTANA TODAY. SOME OF THESE STORMS MAY BE SEVERE WITH STRONG WINDS AND LARGE HAIL. THIS SHORTWAVE WILL BRING INCREASING PACIFIC MOISTURE AND COOLER CANADIAN AIR TO THE AREA...WITH THE POTENTIAL FOR BRIEF HEAVY RAINFALL FROM SOME STORMS. HOWEVER... SOME LIGHTNING MAY EXTEND OUT FROM THE STORM AND AWAY FROM THE RAINFALL. THIS WILL CAUSE AN INCREASE IN THE RISK OF FIRE STARTS. AS MENTIONED ABOVE...THOUGH...THESE STORMS WILL BE MIXED WITH VERY WET THUNDERSTORMS. ALSO...FIRE DANGERS ARE STILL IN THE MODERATE CATEGORY ACROSS THE FIRE WEATHER DISTRICTS. THEREFORE...AM NOT ANTICIPATING WIDESPREAD RED FLAG CONDITIONS...AND WILL NOT ISSUE A FIRE WEATHER WATCH OR RED FLAG WARNING AT THIS TIME. REGARDLESS... THIS SITUATION WILL CONTINUE TO BE MONITORED THROUGHOUT THE DAY. THUNDERSTORMS WILL THEN DECREASE LATER THIS EVENING AND THROUGHOUT THE NIGHT. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 84 55 75 53 / 50 50 30 20 CTB 80 50 73 50 / 50 50 30 20 HLN 87 58 80 56 / 50 50 30 20 BZN 90 54 80 50 / 50 50 20 20 WEY 80 46 74 45 / 30 30 20 20 DLN 83 51 80 49 / 40 30 20 10 HVR 85 52 76 52 / 20 40 20 10 LWT 82 51 73 49 / 40 50 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...EMANUEL/COULSTON LONG TERM...MPJ/SAUCIER AVIATION...MPJ WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 1, 5:59 AM MDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 559 AM MDT TUE JUL 1 2008 MTZ008>015-044>055-021200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 559 AM MDT TUE JUL 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A MOIST PACIFIC WEATHER DISTURBANCE WILL BRING INCREASING SHOWERS AND THUNDERSTORMS TO SOUTHWEST...CENTRAL...AND NORTH CENTRAL MONTANA THIS AFTERNOON THROUGH THIS EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH STRONG WINDS...HAIL...AND BRIEF HEAVY RAINFALL. THUNDERSTORMS WILL DECREASE IN INTENSITY LATER THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE DISTURBANCE WILL LINGER OVER THE AREA INTO WEDNESDAY FOR A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THURSDAY THROUGH MONDAY IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 2:19 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin, Madison | 41 min |
| Jul 1, 4:27 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 48 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.